Indiana, 2004

Hail and Damaging Winds in Indiana, May 23, 2004

May 23, 2004 · NWS IWX · 23 events in 13 counties and zones

15 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 2:10 PM EST, 4 minutes earlier.

Area forecast discussion, May 23, 2:10 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST SUN MAY 23 2004

SHORT TERM...
GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING.
CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF
CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY
AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA
OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON...
AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE
MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED
AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR
SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH
SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE
ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV
MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A
CATEGORY.
&&

LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL
BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE
FORECAST PERIOD.

MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC
SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A
FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE
CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD
BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN
INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE
BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE
PERIOD AS THE UPPER FLOW TURNS NORTHWEST.
&&

.AVIATION...
SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME
MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING
AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS
THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED
TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 23, 11:40 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST SUN MAY 23 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND
NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE.  THERE IS
A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA.
DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE.

A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A
VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG
WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE.  THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, White

When
May 23, 2:14 PM EST
Where
White County, Burnettsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -86.583

Hail, Cass

When
May 23, 2:16 PM EST
Where
Cass County, 1 mi W of Lake Cicott
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -86.533

Hail, Cass

When
May 23, 2:20 PM EST
Where
Cass County, 7 mi W of Logansport
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.483

Thunderstorm Wind, White

When
May 23, 2:30 PM EST
Where
White County, Brookston
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -86.850

Emergency management reported trees down throughout the southern half of the county.

Hail, White

When
May 23, 2:30 PM EST
Where
White County, Brookston
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -86.850

Hail, Fulton

When
May 23, 2:35 PM EST
Where
Fulton County, Fulton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -86.267

Hail, Fulton

When
May 23, 2:50 PM EST
Where
Fulton County, 2 mi SE of Rochester
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.050, -86.183

Thunderstorm Wind, Miami

When
May 23, 3:10 PM EST
Where
Miami County, 1 mi N of Converse
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -85.867

Emergency management reported trees and power lines down near Converse.

Hail, Kosciusko

When
May 23, 3:15 PM EST
Where
Kosciusko County, 1 mi S of Sidney
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -85.750

Thunderstorm Wind, Wabash

When
May 23, 3:17 PM EST
Where
Wabash County, La Fontaine
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -85.717

Emergency management reported trees down near La Fontaine.

Thunderstorm Wind, Huntington

When
May 23, 3:25 PM EST
Where
Huntington County, 1 mi SW of Banquo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -85.633

Emergency management reported a barn blown down southwest of Banquo.

Thunderstorm Wind, Huntington

When
May 23, 3:30 PM EST
Where
Huntington County, Andrews
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -85.600

Emergency management reported trees and power lines down in Andrews.

Thunderstorm Wind, Grant

When
May 23, 3:30 PM EST
Where
Grant County, Sweetsers
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -85.767

Emergency management reported trees down in Sweetser.

Thunderstorm Wind, Huntington

When
May 23, 3:35 PM EST
Where
Huntington County, 2 mi S of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.850, -85.483

Amateur radio reported trees and telephone poles down south of Huntington.

Thunderstorm Wind, Huntington

When
May 23, 3:40 PM EST
Where
Huntington County, 3 mi SW of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -85.517

Emergency management reported trees down southwest of Huntington.

Thunderstorm Wind, Blackford

When
May 23, 3:42 PM EST
Where
Blackford County, Hartford City
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -85.367

Emergency management reported trees down in Hartford City.

Thunderstorm Wind, Wabash

When
May 23, 3:45 PM EST
Where
Wabash County, 2 mi N of Wabash
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -85.817

Emergency management reported trees down near the city of Wabash.

Thunderstorm Wind, Wells

When
May 23, 3:50 PM EST
Where
Wells County, Ossian
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -85.167

Emergency management reported trees down in Ossian.

Thunderstorm Wind, Adams

When
May 23, 4:00 PM EST
Where
Adams County, Preble
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -85.017

Law enforcement reported trees down in Preble.

Thunderstorm Wind, Jay

When
May 23, 4:05 PM EST
Where
Jay County, 3 mi NE of Pennville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -85.117

Emergency management reported trees down near Pennville.

Hail, Adams

When
May 23, 4:08 PM EST
Where
Adams County, 5 mi E of Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -84.833

Thunderstorm Wind, Adams

When
May 23, 4:08 PM EST
Where
Adams County, 5 mi E of Decatur
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.833, -84.833

Trained spotter estimated wind gusts to 60 MPH.

Thunderstorm Wind, Allen

When
May 23, 4:10 PM EST
Where
Allen County, 3 mi S of Woodburn
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.067, -84.850

Trained spotter reported trees down south of Woodburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398956, 5398957, 5398958, 5397074, 5397075, 5397076, 5397077, 5397078, 5397079, 5397080, 5397081, 5397082, 5398959, 5398960, 5398961, 5399031, 5399032, 5399033, 5399034, 5399035, 5399036, 5399037, 5399038.